QUESTION: I have a 57 y.o. female patient with chronic fatigue. Her CD57 is quite low, history of Epstein-Barr, Hashimoto’s and my best guess is that she has Lyme but is not consistent with her treatments. I recommended glutathione IV, she has had three…and is “very encouraged” with how much better she feels. Her last IV was 5 ml glutathione/5 ml NaCl .9% push followed with l ml methylcobalamin and l ml B-complex. She has had b12 injections in the past with no complaints, but no noticeable improvements. I saw her around 11:00 am for the push. She says she could taste and smell the vitamin B’s immediately and smelled them the previous week all day long. This day by evening she had a rash on both arms, abdomen and legs…said it felt like stinging itching, itchy throat (sounded more like hives as she confirmed welting) and almost sent her to the ER. She waited it out. All of this was reported to me the next day when she was better. I told her it sounded like anaphylaxis and that we wouldn’t be doing the IV’s again and I would try to figure out what happened. She admits alcohol daily of which we have talked about several times. I am also thinking about recommending the 23andme to see just how well her methylation cycles are working. My best guess is that she was detoxing…from what, I’m not sure of….could be I need to test for heavy metals; or maybe the Lyme has her so depleted and her liver is just no match for high (1,000 mg) dose of IV glutathione. Any suggestions? Could it possibly be the B vitamins? I read on the archives here that glutathione half life is 30 minutes?
ANSWER: There are many reasons for reactions such as this. Depletion and other background things as you mention are possible, as well as the B-Vits triggering some detox that has been “waiting”. Another thing that is very common with GSH and the addition of B-Vits and Methyl donors is an imbalance of sulfation products causing a transient (but scary) sulfite reaction after an IV. It will often not happen on the first GSH (it can of course) – but if there are methyl cycle slow downs and then yOu supply the B Vit cofactors and a methyl donor “suddenly” the methyl cycle donates more and more to the HCYS-Cystathionine pathway (which primes sulfite formation and SUOX) and THEN you give GSH which also donates to the same pathway… A sulfite reaction can look like anaphylaxis and can have hive reactions and all you mention. And regardless of the t1/2 of GSH the triggers are sufficient to cause this type reaction for hours to days.
Additionally, the same detox and metabolism triggered by the above can also cause a partial histamine breakdown and trapping of methylhistamine which can aggravate all the Sx you mention as well. The daily alcohol depletes the enzyme co-factors that follow methyhistamine so it all aggravates at the same time. Usually these folks are not GSH allergic, but the pathways need to be clear first. Additionally they do not need SUOX SNP’s to have this happen (they may have it, but it isn’t necessary). I’d recommend a full assessment of the methyl cycle as well as the other related pathways. In the mean time SUOX support with oral molybdenum is helpful, and a more gentle balanced detox support. Low doses of methyl donors once the rest of the pathways are “better” and later maybe some GSH can be tolerated.